[Skip to Content]
[Skip to Content Landing]
Article
November 7, 1966

Drug-Induced Systemic Lupus ErythematosusPrimidone as a Possible Cause

JAMA. 1966;198(6):669-671. doi:10.1001/jama.1966.03110190151046
Abstract

SYSTEMIC lupus erythematosus (SLE) is a disease of connective tissue involving multiple systems with protean manifestations. Abnormal immunological reactions have been found more frequently in SLE than in any other disease. The pathogenetic significance and the mechanism by which these immunological reactions develop remain obscure. The role of drug hypersensitivity continues to evoke interest. Many drugs have been associated with the onset or exacerbation of SLE. Hydralazine (Apresoline) hydrochloride, given to patients for the treatment of hypertension, was the first drug reported to our knowledge to produce a reversible lupus-like syndrome. Other drugs reported to give rise to this syndrome are penicillin, phenylbutazone, sulfadiazine, and the anticonvulsants—sodium diphenylhydantoin (Dilantin Sodium), mephenytoin (Mesantoin), and trimethadione (Tridione). To our knowledge, no case of SLE has been described following administration of primidone (Mysoline). This report describes observations in a patient with long-standing seizure disorder in whom SLE developed after a period of administration

×